Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang


IMPACT FACTOR 2017: 1.676

CiteScore 2017: 1.30

SCImago Journal Rank (SJR) 2017: 2.045
Source Normalized Impact per Paper (SNIP) 2017: 1.138

Mathematical Citation Quotient (MCQ) 2017: 1.15

Online
ISSN
1864-8266
See all formats and pricing
More options …
Ahead of print

Issues

Lower semicontinuity and relaxation of linear-growth integral functionals under PDE constraints

Adolfo Arroyo-RabasaORCID iD: http://orcid.org/0000-0002-8329-1506 / Guido De Philippis / Filip RindlerORCID iD: http://orcid.org/0000-0003-2126-3865
Published Online: 2018-01-11 | DOI: https://doi.org/10.1515/acv-2017-0003

Abstract

We show general lower semicontinuity and relaxation theorems for linear-growth integral functionals defined on vector measures that satisfy linear PDE side constraints (of arbitrary order). These results generalize several known lower semicontinuity and relaxation theorems for BV, BD, and for more general first-order linear PDE side constrains. Our proofs are based on recent progress in the understanding of singularities of measure solutions to linear PDEs and of the generalized convexity notions corresponding to these PDE constraints.

Keywords: Lower semicontinuity; functional on measures; generalized Young measure

MSC 2010: 49J45; 35J50; 28B05; 49Q20; 74B05

References

  • [1]

    J. J. Alibert and G. Bouchitté, Non-uniform integrability and generalized Young measures, J. Convex Anal. 4 (1997), no. 1, 129–147. Google Scholar

  • [2]

    L. Ambrosio and G. Dal Maso, On the relaxation in BV(Ω;𝐑m) of quasi-convex integrals, J. Funct. Anal. 109 (1992), no. 1, 76–97. Google Scholar

  • [3]

    L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Math. Monogr., The Clarendon Press, New York, 2000. Google Scholar

  • [4]

    A. Arroyo-Rabasa, Relaxation and optimization for linear-growth convex integral functionals under PDE constraints, J. Funct. Anal. 273 (2017), no. 7, 2388–2427. CrossrefWeb of ScienceGoogle Scholar

  • [5]

    M. Baía, M. Chermisi, J. Matias and P. M. Santos, Lower semicontinuity and relaxation of signed functionals with linear growth in the context of 𝒜-quasiconvexity, Calc. Var. Partial Differential Equations 47 (2013), no. 3–4, 465–498. Google Scholar

  • [6]

    J. M. Ball and F. Murat, W1,p-quasiconvexity and variational problems for multiple integrals, J. Funct. Anal. 58 (1984), no. 3, 225–253. Google Scholar

  • [7]

    A. C. Barroso, I. Fonseca and R. Toader, A relaxation theorem in the space of functions of bounded deformation, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 29 (2000), no. 1, 19–49. Google Scholar

  • [8]

    M. Bildhauer, Convex Variational Problems. Linear, Nearly Linear and Anisotropic Growth Conditions, Lecture Notes in Math. 1818, Springer, Berlin, 2003. Google Scholar

  • [9]

    B. Dacorogna, Weak Continuity and Weak Lower Semicontinuity of Nonlinear Functionals, Lecture Notes in Math. 922, Springer, Berlin, 1982. Google Scholar

  • [10]

    G. De Philippis and F. Rindler, On the structure of 𝒜-free measures and applications, Ann. of Math. (2) 184 (2016), no. 3, 1017–1039. Google Scholar

  • [11]

    G. De Philippis and F. Rindler, Characterization of generalized Young measures generated by symmetric gradients, Arch. Ration. Mech. Anal. 224 (2017), no. 3, 1087–1125. Web of ScienceCrossrefGoogle Scholar

  • [12]

    R. J. DiPerna, Compensated compactness and general systems of conservation laws, Trans. Amer. Math. Soc. 292 (1985), no. 2, 383–420. CrossrefGoogle Scholar

  • [13]

    R. J. DiPerna and A. J. Majda, Oscillations and concentrations in weak solutions of the incompressible fluid equations, Comm. Math. Phys. 108 (1987), no. 4, 667–689. CrossrefGoogle Scholar

  • [14]

    I. Fonseca, G. Leoni and S. Müller, 𝒜-quasiconvexity: Weak-star convergence and the gap, Ann. Inst. H. Poincaré Anal. Non Linéaire 21 (2004), no. 2, 209–236. Google Scholar

  • [15]

    I. Fonseca and S. Müller, Relaxation of quasiconvex functionals in BV(Ω,𝐑p) for integrands f(x,u,u), Arch. Ration. Mech. Anal. 123 (1993), no. 1, 1–49. Google Scholar

  • [16]

    I. Fonseca and S. Müller, 𝒜-quasiconvexity, lower semicontinuity, and Young measures, SIAM J. Math. Anal. 30 (1999), no. 6, 1355–1390. Google Scholar

  • [17]

    B. Kirchheim and J. Kristensen, Automatic convexity of rank-1 convex functions, C. R. Math. Acad. Sci. Paris 349 (2011), no. 7–8, 407–409. CrossrefGoogle Scholar

  • [18]

    B. Kirchheim and J. Kristensen, On rank one convex functions that are homogeneous of degree one, Arch. Ration. Mech. Anal. 221 (2016), no. 1, 527–558. Web of ScienceCrossrefGoogle Scholar

  • [19]

    J. Kristensen and F. Rindler, Characterization of generalized gradient Young measures generated by sequences in W1,1 and BV, Arch. Ration. Mech. Anal. 197 (2010), no. 2, 539–598; erratum, Arch. Ration. Mech. Anal. 203 (2012), no. 2, 693–700. Google Scholar

  • [20]

    J. Kristensen and F. Rindler, Relaxation of signed integral functionals in BV, Calc. Var. Partial Differential Equations 37 (2010), no. 1–2, 29–62. CrossrefWeb of ScienceGoogle Scholar

  • [21]

    P. Mattila, Geometry of Sets and Measures in Euclidean Spaces. Fractals and Rectifiability, Cambridge Stud. Adv. Math. 44, Cambridge University Press, Cambridge, 1995. Google Scholar

  • [22]

    C. B. Morrey, Jr., Multiple Integrals in the Calculus of Variations, Grundlehren Math. Wiss. 130, Springer, New York, 1966. Google Scholar

  • [23]

    S. Müller, Homogenization of nonconvex integral functionals and cellular elastic materials, Arch. Ration. Mech. Anal. 99 (1987), no. 3, 189–212. Google Scholar

  • [24]

    F. Murat, Compacité par compensation, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 5 (1978), no. 3, 489–507. Google Scholar

  • [25]

    F. Murat, Compacité par compensation. II, Proceedings of the International Meeting on Recent Methods in Nonlinear Analysis (Rome 1978), Pitagora, Bologna (1979), 245–256. Google Scholar

  • [26]

    F. Murat, Compacité par compensation: condition nécessaire et suffisante de continuité faible sous une hypothèse de rang constant, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 8 (1981), no. 1, 69–102. Google Scholar

  • [27]

    D. Preiss, Geometry of measures in 𝐑n: Distribution, rectifiability, and densities, Ann. of Math. (2) 125 (1987), no. 3, 537–643. Google Scholar

  • [28]

    F. Rindler, Lower semicontinuity for integral functionals in the space of functions of bounded deformation via rigidity and Young measures, Arch. Ration. Mech. Anal. 202 (2011), no. 1, 63–113. CrossrefWeb of ScienceGoogle Scholar

  • [29]

    F. Rindler, Lower semicontinuity and Young measures in BV without Alberti’s rank-one theorem, Adv. Calc. Var. 5 (2012), no. 2, 127–159. Web of ScienceGoogle Scholar

  • [30]

    L. Tartar, Compensated compactness and applications to partial differential equations, Nonlinear Analysis and Mechanics: Heriot–Watt Symposium. Vol. IV, Res. Notes in Math. 39, Pitman, Boston (1979), 136–212. Google Scholar

  • [31]

    L. Tartar, The compensated compactness method applied to systems of conservation laws, Systems of Nonlinear Partial Differential Equations (Oxford 1982), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 111, Reidel, Dordrecht (1983), 263–285. Google Scholar

About the article


Received: 2017-01-27

Revised: 2017-10-04

Accepted: 2017-12-20

Published Online: 2018-01-11


Funding Source: Engineering and Physical Sciences Research Council

Award identifier / Grant number: EP/L018934/1

Adolfo Arroyo-Rabasa is supported by a scholarship from the Hausdorff Center of Mathematics and the University of Bonn; the research conducted in this paper forms part of his Ph.D. thesis at the University of Bonn. Guido De Philippis is supported by the MIUR SIR-grant “Geometric Variational Problems” (RBSI14RVEZ). Filip Rindler acknowledges the support from an EPSRC Research Fellowship on “Singularities in Nonlinear PDEs” (EP/L018934/1).


Citation Information: Advances in Calculus of Variations, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2017-0003.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in